Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 91, NWS Topeka, KS

June 29, 2014Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 2014, 6:37 PM CDT for Jackson County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2014, 6:37 PM CDT (23:37 UTC)
Expired
Jun 29, 2014, 7:15 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Jackson County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:46 PM CDTHAIL 13 Sse Potawatomi Reserv, KSTRAINED SPOTTER ESTIMATED LARGEST HAIL SIZE OF 1 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS53 KTOP 292337
SVRTOP
KSC085-300015-
/O.NEW.KTOP.SV.W.0091.140629T2337Z-140630T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CDT

* AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELIA...AND
  MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HOLTON...POTAWATOMI RESERVATION...HOYT...MAYETTA AND DENISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9571 3922 9591 3928 9597 3956 9578
      3938 9559 3937 9559
TIME...MOT...LOC 2337Z 228DEG 22KT 3926 9591

HAIL...1.25IN
WIND...60MPH

$$
2 follow-up statements
274 
WWUS53 KTOP 292352
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT SUN JUN 29 2014

KSC085-300015-
/O.CON.KTOP.SV.W.0091.000000T0000Z-140630T0015Z/
JACKSON-
652 PM CDT SUN JUN 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JACKSON COUNTY UNTIL 715 PM CDT...

AT 648 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR POTAWATOMI 
RESERVATION...AND MOVING NORTHEAST AT 25 MPH. SPOTTERS HAVE REPORTED 
QUARTER SIZED HAIL WITH THIS STORM 3 MILES SOUTHEAST OF THE 
POTAWATOMI RESERVATION AT 646PM. LARGER HAIL IS EXPECTED WITH THIS 
STORM.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HOLTON...HOYT...MAYETTA AND DENISON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9571 3922 9582 3933 9588 3956 9578
      3938 9559 3937 9559
TIME...MOT...LOC 2351Z 243DEG 22KT 3929 9580

HAIL...1.25IN
WIND...60MPH

$$
503 
WWUS53 KTOP 300005
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT SUN JUN 29 2014

KSC085-300015-
/O.CON.KTOP.SV.W.0091.000000T0000Z-140630T0015Z/
JACKSON-
705 PM CDT SUN JUN 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
JACKSON COUNTY UNTIL 715 PM CDT...

AT 702 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAYETTA...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HOLTON AND DENISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9571 3934 9574 3956 9578 3938 9559
      3937 9559
TIME...MOT...LOC 0005Z 240DEG 27KT 3934 9568

HAIL...1.50IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:28 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 29, 6:28 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT Sun Jun 29 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT SUN JUN 29 2014

The 18Z TOP SND showed a fairly substantial CAP with an EML at 875
MB. The convective temperatures looks to be about 95 degrees, thus
most of the CWA will probably not have surface based storms this
afternoon. The 18Z OAX SND had a much weaker CAP with a convective
temperature around 84 degrees.

Thunderstorms will probably develop across east central NE and
western IA later this afternoon and begin to congeal into a forward
propagating MCS. Both the AR and NMM WRF models show an MCS tracking
southeast from southeast NE into northeast KS and western MO
through the early evening hours. The OFB this MCS generates will
push westward across much of east central KS where additional
thunderstorms may develop through the evening hours.

The environment late this afternoon consisted of high instability,
MLCAPE between 3,000 to 4,000 J/KG, and moderate vertical wind
shear. Thus, surface based thunderstorms across eastern NE that
develop will rapidly become severe and will rapidly develop into a
forward propagating MCS. The track of this MCS will be dependent on
how far north the stronger EML ends up advecting into southeast NE.
My thinking is that the MCS may clip the northeast counties of the
CWA early this evening, then the forward propagating MCS will move
southeastward along the NE/KS border. The OFB may push west and
provide enough surface convergence for thunderstorms to develop
across east central KS or elevated thunderstorms to north of the
boundary. Given the close proximity of the MCS track, the northeast
counties of the CWA may have the best chance for damaging wind
gusts, large hail and heavy rainfall. If additional surface base
storms develop along the westward moving OFB, then these storms may
become severe with large hail and damaging wind gusts. The western
half of the CWA may not see thunderstorms developing this evening,
unless the OFB surges far west.

The thunderstorm complex across western MO will slide southeast
during the late evening hours bringing an end to strong to severe
thunderstorms. A few elevated thunderstorms may develop late tonight
across the northern counties of the CWA as the LLJ increases and
begins to veer more to the southwest towards morning. If the MCS
builds westward into east central KS then very heavy rainfall will
also be possible with localized flooding possible.

Monday...A cold front across southern SD will move southward into
the CWA Monday afternoon. Once again the atmosphere will destabilize
during the late morning and afternoon hours. Highs will reach the
lower to mid 90s with lower 70 dewpoints. Heat indices along and
south of I-70 may reach 100 to 102 degrees during the mid and late
afternoon hours.

A line of thunderstorms will begin to back build along the surface
cold front from southwest IA and northwest MO into northeast KS.
These storms will rapidly become severe given MLCAPES around 4,000
J/KG and SFC to 6km effective shear of 40 to 50 KTS. Low-level winds
will veer to the southwest, thus the primary hazard will be large
hail, damaging winds and heavy rainfall. Also, the EML will continue
to be in place across the eastern KS...so there will be a large cap
to overcome and this may limit how far southwest across the CWA the
line of severe thunderstorms will back build through the afternoon
hours.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT SUN JUN 29 2014

By tomorrow evening the broken line of thunderstorms that form along
the front will push through the southeastern half of the forecast.
Instability is forecast to be modest around 2000 to 3000 j/kg,
although deep layer shear is expected to be marginal around 35 kts.
Any severe threat will likely be sustained through the early evening
hours with damaging wind as the main threat as cold pools develop
and promote the line of thunderstorms. Left over showers and
stratiform precip may linger through the early morning hours
especially along and south of interstate 70. On Tuesday the front
will become diffuse south of the forecast area and likely become
defined by the thunderstorm outflow. During the day on Tuesday the
area appears to be less unstable since the low level moisture gets
pushed into southern KS. A shortwave dropping over NE and IA will
help increase large scale lift enough to cause redevelopment along
the outflow/front. There are still minor differences as to where
exactly this sets up therefore have left slight chances for precip
Tuesday afternoon through the overnight across far southern portions
of the forecast area. As the shortwave tracks over NE KS this should
help push the front and associated convection further south into OK
for Wednesday. Surface high builds southeast into the region behind
the departing wave keeping the forecast dry. Unseasonably cool
temperatures will advect southward into the central US on Wednesday,
and highs struggle to reach 80. Temps gradually warm through the
rest of the week as an upper level ridge migrates over the western
US. Precip chances increase Saturday once disturbances begin to ride
along the northern periphery of the ridge.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 628 PM CDT SUN JUN 29 2014

Next few hours brings at least enough convective potential for
VCTS at all terminals but current trends do not suggest direct
impacts at this point. TSRA chances increase again late in the
forecast with front coming in but too many questions on timing and
coverage for inclusion at this range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Sanders
AVIATION...65
Hazardous weather outlook, Jun 29, 3:46 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SUN JUN 29 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
346 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. THE MAIN
HAZARDS COULD BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALIZED
FLASH FLOODING MAY OCCUR FROM TORRENTIAL RAINFALL ACROSS PORTIONS
OF NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A RISK FOR SEVERE STORMS MONDAY AFTERNOON AND EVENING AS
A COLD FRONT TRACKS ACROSS THE OUTLOOK AREA. BEST CHANCES FOR
SCATTERED THUNDERSTORMS WILL BE NEAR AND SOUTH OF THE INTERSTATE
70 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING
ARE THE MAIN IMPACTS FROM THESE STORMS.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY FOR MUCH OF THE AREA.
SEVERE STORMS ARE NOT EXPECTED...HOWEVER HEAVY RAINFALL MAY LEAD
TO LOCALIZED FLASH FLOODING. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS
OVER NORTH CENTRAL AND NORTHEAST KANSAS FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.